Wondering Why?

Why Do Antibiotics cause Diarrhea?

Why Do Antibiotics cause Diarrhea?

Antibiotic associated Diarrhea results in loose bowel movements occurring due to the treatment with antibiotics. This condition normally disappears when usage of antibiotic is ceased. This condition might result in swelling of colon or pseudo membranous colitis. These ailments also might cause fever, pain in the abdominal region and Diarrhea accompanied with bloody stools. If the antibiotic associated Diarrhea is very mild then it may not be that serious, otherwise the antibiotics given for treatment have to be changed.

Almost all the antibiotics have the ability to cause Diarrhea. But some of them are commonly involved in causing this condition. They are cephalosporins, clindamycin, erythromycin, amoxicillin, quinolones, and tetracyclines. Our intestine is inhabited by both good and bad bacteria. Some bacteria are really useful to our body while some are harmful. The Large intestine will maintain a balance between these two bacteriae as the beneficial bacteria check the multiplication of bad bacteria. Whenever we fall sick the bad bacteria number increases and hence we develop fever and inflammation all over the body especially in colon.

Antibiotics cannot differentiate between useful and harmful bacteria in the intestines. So they destroy the entire intestinal flora. Without good bacteria, bad bacteria which developed resistance against the antibiotic we have taken in will grow uncontrollably. These bad bacteria release lot of toxins that cause damage to the intestinal walls and stimulate inflammation.

The most common bacterium that causes Diarrhea is Clostridium difficile. This bacterial infection mostly occurs while taking antibiotics during the stay in hospitals or in nursing homes. The Diarrhea caused by C. difficile may further result in pseudo membranous colitis, and surgical requirement called toxic mega colon. Anti-Diarrheal medicines are not used to treat Diarrhea because it will make the C. difficile bacteria to grow still more, produce toxins and still more worsen the condition. So drugs like Metronidazole and Vancomycin are used to treat the condition of antibiotic associated Diarrheal condition.

Share

Related Topics : ,



Do you think the article can be improved? Share Your Expertise

Please note: comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.